To the Editor: Lamotrigine is currently being used to treat bipolar and unipolar mood disorders. We report three cases in which lamotrigine acted as a possible hypomania/mania inducer, although it was used in addition to other mood stabilizers. These are probably the first such reported cases besides one report of hypomania induced by adjunctive lamotrigine in antidepressant treatment (1).
Ms. A, a 41-year-old woman, suffered from bipolar I affective disorder. She was stabilized with 1700 mg/day of valproic acid. She then began to develop depressive symptoms. Lamotrigine was added to valproic acid as a mood stabilizer, with an elevating effect (2). After 2 days of 50 mg/day of lamotrigine, Ms. A reported an improvement in her mood. This made her decide to increase her dosage to 100 mg/day. Within 1 week of lamotrigine treatment, she became hyperactive and agitated, needed no sleep, and spent money without judgment. The lamotrigine was stopped, resulting in rapid remission within 2–3 days of Ms. A’s iatrogenic mania.
Mr. B, a 32-year-old man, had bipolar I disorder. He was stabilized with 750 mg/day of carbamazepine, along with 600 mg/day of quetiapine. He then began having episodes of rapid mood changes from euphoria to depression, with grandeur delusions and suicidal ideation. There was no improvement when quetiapine was increased to 800 mg/day. Lamotrigine was then added, 25 mg at bedtime, and elevated to 200 mg at bedtime within a week because of Mr. B’s serious condition; he continued treatment with carbamazepine and quetiapine. A typical manic episode developed within 48 hours. A decrease in his lamotrigine dosage to 50 mg/day resulted in abatement of his mania symptoms within 1 week.
Mr. C, a 29-year-old man, had been diagnosed with schizoaffective disorder at the age of 16. For years, he had been stabilized with 1500 mg/day of lithium. However, he started to develop hypomanic symptoms. Quetiapine, 400 mg/day, was added to the lithium. This resulted in amelioration of his hypomanic signs but a propensity toward depression. It was thought that lamotrigine added to lithium and quetiapine would stabilize him without a manic explosion. Lamotrigine was gradually elevated to 200 mg/day over 3 weeks; Mr. C manifested manic symptoms toward the end of the fourth week. A gradual reduction of his lamotrigine dosage until cessation over 3 weeks resulted in parallel disappearance of his manic symptoms.
These cases highlight the possibility of lamotrigine acting as a quick antidepressant, even when added to other mood stabilizers. Our clinical impression is that the provocation of mania is related to the titration rate and dosage. Thus, special caution should be taken when prescribing lamotrigine together with valproate because the latter decreases the clearance of lamotrigine.